Thunderstorm Wind, Osage
- When
- November 27, 3:10 PM CST
- Where
- Osage County, Lyndon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -95.683
Small hail covered the ground.
Tornadoes in Kansas in November are quite unusual. In fact, in the last 20 years, there have been only two November tornado days in the entire state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Tornadoes in Kansas in November are quite unusual. In fact, in the last 20 years, there have been only two November tornado days in the entire state. Thus, the twelve tornadoes reported during this late November severe weather episode would certainly fit the category of a rare event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 27, 1:50 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 150 PM CST SUN NOV 27 2005 .DISCUSSION... ...SEVERE WEATHER POSSIBLE THIS SUNDAY AFTERNOON...FOLLOWED BY COLD AND WINDY WINTERY WEATHER OVERNIGHT... INTENSE AREA OF LOW PRESSURE NOW CENTERED IN CENTRAL KANSAS. WIDESPREAD CONVECTION HAS INITIATED OUR AHEAD OF THE LOW ACROSS MUCH OF THE CWA. TORNADO WATCH COVERS MUCH OF EASTERN KANSAS AS SHEAR PROFILES ARE VERY IMPRESSIVE. LOW CLOUDS HANGING AROUND HAVE INHIBITED DEVELOPMENT SOMEWHAT...BUT THIS SHOULD BE OVERCOME BY THE SHEAR DYNAMICS OF THE SYSTEM. TONIGHT AND MONDAY...LOOK FOR THE LOW TO CONTINUE NORTHEAST INTO IOWA ON MONDAY. LIQUID PRECIPITATION WILL QUICKLY BECOME FROZEN ACROSS NORTHCENTRAL KANSAS LATE TONIGHT...AND ACROSS THE REMAINDER OF THE CWA ON MONDAY. IT LOOKS LIKE ACCUMULATIONS WILL BE FAIR LIGHT FROM AND INCH OR SO NORTHCENTRAL...TO A TRACE ACROSS THE REST OF THE CWA. WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE NORTHWEST CWA WITH THE STRONG NORTHWEST WINDS COMBINED WITH THE SNOW WILL CREATE SOME TRAVEL PROBLEMS. COLDER AIR WILL BE USHERED IN ON THE BACKSIDE OF THE LOW OVERNIGHT. EXPECT LITTLE CHANGE IN TEMPERATURES FROM MORNING LOWS TO MONDAY AFTERNOON HIGHS. IN THE EXTENDED...DID NOT MAKE MANY CHANGES WITH MOST CONCERNS IN THE SHORT TERM. DID KEEP SLT CHANCE SNOW FOR EVENING HOURS MONDAY...THEN STORM LIFTS QUICKLY NORTH AND LEAVES DRIER AIR BEHIND. IF WE GET SOME SNOW COVER OVER THE NORTHERN COUNTIES THEN TEMPS MAY NEED TO BE MODERATED THESE AREAS. WAS NOT CONFIDENT ENOUGH WITH WEAKNESS IN WEDNESDAY SYSTEM TO PULL POPS ENTIRELY...BUT DID DELAY TO AFTERNOON HOURS. SLIGHT CHANCES COUNTINUE THROUGH THURSDAY. TEMPERATURES SLIGHTLY BELOW CLIMO FOR THE REST OF THE WEEK AND WEEKEND AS SERIES OF COLDER AIR MASSES SLIDE INTO OR JUST EAST OF THE STATE. && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM MIDNIGHT MONDAY TO 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021- KSZ034. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 954 AM CST SUN NOV 27 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-281600- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 954 AM CST SUN NOV 27 2005 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE. WHILE THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED TORNADO CAN NOT BE RULED OUT. FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TORNADO 5 S LATIMER 38.67N 96.85W
11/27/2005 MORRIS KS TRAINED SPOTTER
SPOTTER REPORTED TORNADO...FOLLOWED TORNADO UNTIL IT
LITED NEAR -U- AVE. STORM HAS BEEN DROPPING SEVERAL
FUNNELS AS REPORTED BY COUNTY SHERIFF.
&&
CAVANAUGHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TORNADO 8 S CHAPMAN 38.86N 97.02W
11/27/2005 DICKINSON KS LAW ENFORCEMENT
TORNADO REPORTED 8 MILES SOUTH OF CHAPMAN...NO DAMAGE OR
INJURIES REPORTED AT THIS TIME.
&&
CAVANAUGHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 4 SSW JUNCTION CITY 38.98N 96.86W
11/27/2005 GEARY KS TRAINED SPOTTER
SEVERAL TORNADOES REPORTED IN SOUTHWESTERN GEARY COUNTY.
SHERIFF DEPUTIES ARE CURRENTLY BLOCKING TRAFFIC NEAR THE
I-70 TO I-77 SOUTH INTERCHANGE...AND A COUPLE OF MILES
SOUTH ALONG I-77. OFFICER IS FOLLOWING TORNADO NEAR THIS
INTERCHANGE. 1 TO 2 OTHER CONFIRMED REPORTS BY SHERIFF
DEPUTIES.
&&
CAVANAUGHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FUNNEL CLOUD 7 S JUNCTION CITY 38.93N 96.83W
11/27/2005 GEARY KS TRAINED SPOTTER
REPORTED 7-8 MILES SOUTH OF I-70 BY RILEY COUNTY
SPOTTERS.
&&
STRASSBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL HARTFORD 38.31N 95.96W
11/27/2005 1.00 INCH LYON KS LAW ENFORCEMENT
&&
STRASSBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 1 S HARTFORD 38.29N 95.96W
11/27/2005 LYON KS LAW ENFORCEMENT
SEVERAL TREES DOWN JUST SOUTH OF HARTFORD...REPORTS OF
TREES DOWN AND MINOR STRUCTURAL DAMAGE THROUGHOUT REST OF
LYON COUNTY.
&&
STRASSBERGThe Topeka radar (KTWX), 64 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
13 thunderstorm wind, 9 hail, 5 tornado. Local standard time, as filed.
Small hail covered the ground.
Large tree limbs downed.
The tornado was briefly on the ground 5 miles SE of Junction City and moved north for approximately one quarter of a mile. It affected open country and there was no damage produced by the tornado, which was rated F0. The parent thunderstorm was a mini-supercell.
Business Sign blown over.
Tornado touched down at 3:21 PM 4 miles ESE of Junction City and moved north for about 2 miles before dissipating. The tornado moved across Interstate 70 near exit 307 and produced F0 damage to a hay barn, and also destroyed an indoor horse riding barn. Pieces of the barn landed a half mile away. Sufficient warning was given to allow authorities to close Interstate 70 for a short time until the tornado passed. The parent thunderstorm was a mini-supercell.
The tornado briefly touched down in Keats, moved north and quickly dissipated. It caused F0 damage to trees only and no other damage or injuries were reported. The parent thunderstorm was a mini-supercell.
Damage to several trees. Damage to outbuildings 10500 block of Indian Hills Rd. Also downed power lines at 29th and Wanamaker.
This tornado briefly touched down around 3:32 PM 3 miles east of Riley, moved north and produced F0 damage to a barn. The parent thunderstorm was a mini-supercell.
Large tree limbs down and large trees bending in wind.
This tornado touched down 4 miles north of Randolph and moved north for about one mile across open country causing F0 damage to trees before dissipating. The parent thunderstorm was a mini-supercell.
West side of Lawrence.
West side of Lawrence.
Half inch hail covered the ground.
Tree down.
Hail covered the ground.
Power lines downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480013, 5480014, 5480118, 5480015, 5480119, 5480016, 5480120, 5480100, 5480203, 5480101, 5480204, 5480102, 5480116, 5480103, 5480104, 5480105, 5480106, 5480107, 5480108, 5480109, 5480110, 5480111, 5480112, 5480113, 5480117, 5480114, 5480115.